Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 17, 2000, 8:49 PM CST for Butler County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 17, 2000, 8:49 PM CST (02:49 UTC)
- Expired
- Feb 17, 2000, 9:45 PM CST
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 36 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 9:10 PM CST | Hail 0.75 | Augusta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3586 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180259 SVRICT KSC015-180345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 849 PM CST THU FEB 17 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 945 PM CST. * AT 849 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF AUGUSTA...OR ABOUT 12 MILES EAST OF WICHITA...MOVING EAST AT 50 MPH. *THE SEVERE THUNDERSTORM WILL BE 7 MILES SOUTH OF TOWANDA AROUND 855 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY HUNTIL 945 PM CST. LAT...LON 3776 9713 3748 9713 3757 9688 3787 9689 HOWERTON & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 5:36 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 17, 5:36 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CST THU FEB 17 2000 LATEST UPPER AIR SHOWS INITIAL UPPER WAVE TAKING FIRST AREA OF CONVECTION AND PRECIP NORTHEAST INTO MISSOURI/SE KS. COPIOUS AMOUNTS OF MOISTURE CONTINUE TO STREAM NORTHWARD WITH 850MB WARM FRONT ALSO REFLECTED AT THE SFC ACROSS SOUTHERN KS WHERE ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP IN THE INCREASING UPWARD FORCING ACROSS THE REGION. LATEST SFC MAP SHOWS THE SFC LOW NOW OVER SE COLO. WITH BEST PRESSURE FALLS POINTING TOWARD THE OK PANHANDLE FOR SFC LOW MOVEMENT OVER THE NEXT SEVERAL HOURS. UPPER SYSTEM CONSISTS OF TWO VORT MAXES DUMBELLING AROUND EACHOTHER ACROSS SOUTHERN COLORADO. SAT LOOP EXTRAPOLATES THE MOVEMENT OF THE VORTS ACROSS CENTRAL KS BETWEEN MIDNIGHT AND 6AM. WATER VAPOR ALSO SHOWS CURRENT CONVECTION FIRING IN NARROW AXIS OF DRIER AIR. IN SHORT TERM...UPPER LEVEL FORCING NOW FIRING CONVECTION ACROSS COLORADO WILL SPREAD ACROSS THE STATE THROUGH THE EVENING INTO TONIGHT. EXPECT WIDESPREAD SHOWERS AND ELEVATED THUNDERSTORMS TO ERUPT AFTER 4PM WITH SOME SEVERE THREAT FOR HAIL LIKELY SOUTHERN THIRD OF CWA AS FORCING INCREASES WITH WEB BULB ZERO AROUND 10KFT...ALREADY GETTING PEA SIZE HAIL OUT OF CURRENT STORMS. COUPLED JET STRUCTURE WILL ENHANCE LIFT ACROSS MAINLY THE EASTERN THIRD OF THE STATE TOWARD MIDNIGHT WHEN MAXIMUM VERTICAL MOTION LIKELY TO OCCUR ACROSS THE CWA. LOOKING AT 850-700MB BAROCLINIC ZONES THE PRECIP PROGS STILL LINE UP WITH HIGHEST AMOUNTS ALONG THE 850 MB BAROCLINICITY SOMEWHERE ALONG THE TURNPIKE WITH ANOTHER BAND ORIENTED ALONG THE 700 MB BAROCLINIC ZONE TO THE NORTH NEAR NEBRASKA. NO DOUBT UPWARD MOTION WILL BE INTENSE WITH ALL ABOVE MENTIONED FACTORS CONTRIBUTING...AS FOR SNOW...CURRENT THICKNESS PROGS SHOW 1000-850/850-700 MB PROFILES TOO WARM FOR SNOW ACROSS ALL OF THE CWA UNTIL AROUND MIDNIGHT...THERE IS SOME CONCERN FOR UPRIGHT CONVECTION AS THE UPPER LOW MOVES ACROSS THE STATE TONIGHT...HOWEVER FEEL THE BEST CHANCE FOR THUNDER WILL REMAIN ALONG AND TURNPIKE ALONG 850 FRONTOGENIC FORCING AND FEEL THICKNESS PROFILES WILL REMAIN TOO WARM THROUGH MIDNIGHT TO SUPPORT SNOWFALL. AS FOR OUR NORTHERN COUNTIES WHERE WATCH IS CURRENTLY IN EFFECT...CHECKED THICKNESS PROFILES...700MB RH PROGS AND WITH EXPECTED NORTHERN TRACK OF VORT/S EXPECT LESS ACCUMULATION OF SNOW AND AFTER COORD WITH TOP AND DDC FEEL BEST WAY TO GO IS WITH A WINTER WX ADVISORY FOR TONIGHT WHERE 1 TO 2 INCHES COULD ACCUMULATE LATER TONIGHT...MAINLY NORTH OF I-70. OTHERWISE...EXPECT SYSTEM TO ACCELERATE EAST AFTER SUNRISE LEAVING AREA IN CLOUDY WINDY AND COLD CONDS...SOME CYCLONIC FLOW TO PERSIST ALONG WITH CAA SO EXPECT MOLDY SKIES AND WILL KEEP MAX TEMPS IN THE 30S AT BEST. SAT LOOKS QUIET WITH WEAK WAVE TO PRODUCE SOME CLOUDINESS BUT NO MOISTURE IS AVAILABLE...SUNDAY SEES A WEAK BACKDOOR FRONT TRYING TO SAG INTO THE AREA WITH GENERALLY WEAK SFC GRAD/RIDGE AXIS TO PERSIST WITH INCREASING CLOUDS AS NEXT UPPER SYSTEM MOVES INTO THE GREAT BASIN. TRANSITION DAY TO BE MONDAY AS MOISTURE BEGINS TO RETURN NORTH...WILL KEEP A DRY FCST FOR NOW BUT WILL INSERT SHOWERS AND THUNDERSTORMS AS ANOTHER SOUTHERN STREAM STORM MOVES INTO THE PLAINS TUESDAY. FCSTID = 11/OMITT...COORD DDC/TOP. ICT 33 37 20 48 / 90 40 10 0 HUT 33 37 20 48 / 90 40 10 0 EWK 33 37 20 48 / 90 40 10 0 EQA 33 37 20 48 / 90 40 10 0 WLD 33 37 20 48 / 90 40 10 0 RSL 28 34 18 45 / 90 40 0 0 GBD 30 35 19 48 / 90 40 0 0 SLN 28 34 18 45 / 90 40 0 0 MPR 30 35 19 48 / 90 40 0 0 CFV 37 39 25 46 / 90 40 10 0 CNU 36 39 25 46 / 90 40 10 0 K88 36 39 25 46 / 90 40 10 0 .ICT... KS...WINTER WEATHER ADVISORY LATE TONIGHT AND EARLY FRIDAY FOR ZONES wKSZ032>033...KSZ048>049.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:26 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 49 min |
| Feb 17, 10:03 PM CST | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 57 min |
| Feb 17, 10:05 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Feb 17, 10:33 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 42 min |
| Feb 17, 10:52 PM CST | Severe Thunderstorm Warning | ICT | Elk | 53 min |
| Feb 17, 11:23 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.